Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 11, NWS Des Moines, IA

April 29, 2013Hamilton County, Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2013, 6:11 AM CDT for Hamilton County, Hardin County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2013, 6:11 AM CDT (11:11 UTC)
Expired
Apr 29, 2013, 6:45 AM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Hamilton County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:37 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 3:37 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT MON APR 29 2013

.SHORT TERM.../TODAY /...
ISSUED AT 251 AM CDT MON APR 29 2013

FRONTAL BOUNDARY PROGRESSING ACROSS NORTHERN IOWA THIS MORNING
WITH SOME SCATTERED CONVECTION IN VICINITY OF THE FRONT. HAVE HAD
REPORTS OF PEA TO DIME HAIL WITH THE STRONGER STORMS BUT CAPES
GENERALLY INSUFFICIENT TO PRODUCE LARGE HAIL AT THIS POINT. THE
BOUNDARY WILL SETTLE INTO CENTRAL IOWA TODAY BEFORE WASHING OUT BY
LATE THIS AFTERNOON AS SOUTHERLY FLOW BECOMES REESTABLISHED ACROSS
THE STATE. ONGOING CONVECTION IN THE NORTH WILL CONTINUE TO MOVE
EASTWARD ACROSS THE NORTH THIS MORNING WITH ANY ADDITIONAL
CONVECTION REMAINING ALONG AND NORTH OF INTERSTATE 80 THIS MORNING
NEAR FRONTAL BOUNDARY. THERE APPEARS TO BE A LULL THIS AFTERNOON
FOR MUCH OF THE FORECAST AREA AS WEAK SUBSIDENCE ARRIVES BEHIND
DEPARTING SHORTWAVE. HOWEVER...MODELS DO INDICATE SOME ADDITIONAL
DEVELOPMENT TOWARD THE END OF THE PERIOD (00Z) IN SOUTHERN IOWA
WHERE 850MB FLOW BECOMES REESTABLISHED WITH INCREASING THETA-E
ADVECTION. MODELS ARE QUITE BALLISTIC WITH MUCAPES THIS AFTERNOON
WITH BOTH NAM AND GFS APPROACHING 3500 J/KG IN THE SOUTHEAST.
HOWEVER...THIS ASSUMES DEWPOINTS CLOSE TO THE MID 60S WHICH ISNT
REALISTIC WITH VALUES IN THE MID TO UPPER 50S MUCH MORE LIKELY.
STILL SUFFICIENT INSTABILITY WILL BE PRESENT FOR SOME HAIL THREAT
LATE IN THE PERIOD INTO TONIGHT. WINDS COULD ALSO BECOME AN ISSUE
IF ORGANIZATION IS SUFFICIENT. TEMPERATURES PROBLEMATIC WITH
BOUNDARY AND CLOUDS ADDING UNCERTAINTY TO THE FORECAST. STILL A
DECENT AMOUNTS OF WARMTH AS 850MB TEMPS COOLED SLIGHTLY FROM
SUNDAYS READINGS...HOWEVER PUSH OF COOLER AIR STALLS ACROSS
NORTHERN IOWA. HAVE GENERALLY GONE WARMER IN THE SOUTH TODAY AND
HAVE CHOSEN HIGH END OF GUIDANCE. FARTHER NORTH...WINDS WILL BE
MORE VARIABLE WITH MIXING NOT AS STRONG AND HAVE STAYED A BIT
CLOSER TO GUIDANCE.

.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 251 AM CDT MON APR 29 2013

LITTLE HAS CHANGED IN OVERALL FORECAST THINKING FROM PREVIOUS
SHIFTS. WARM WEATHER WITH SCATTERED THUNDERSTORM CHANCES WILL
PREVAIL THROUGH TUESDAY...WITH A BIG WEATHER CHANGE COMING TUESDAY
NIGHT AND WEDNESDAY AND MUCH COOLER AND WETTER WEATHER FOR THE
REMAINDER OF THE WEEK.

CURRENTLY A VIGOROUS 500 MB SHORTWAVE IS MOVING OVER BRITISH
COLUMBIA AND WASHINGTON...AND TODAY AND TONIGHT IT WILL CARVE OUT
A LARGE CYCLONIC TROUGH OVER WESTERN CANADA AND THE NORTHWESTERN
U.S. AS IT MOVES OVER NORTH DAKOTA BY SUNRISE TUESDAY. MEANWHILE A
WEAKENING SURFACE FRONT WILL MOVE INTO IOWA FROM THE NORTHWEST TODAY
BEFORE FRONTOLYSIS WASHES OUT THE BOUNDARY TONIGHT. THE REMNANT
INSTABILITY GRADIENT AND WEAK LOW LEVEL CONVERGENCE WILL SUPPORT A
CHANCE FOR THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHERN AND
EASTERN ZONES THIS EVENING AND TONIGHT. WHILE INSTABILITY IS
SOMEWHAT IN QUESTION THERE DOES APPEAR TO BE SOME SLIGHT THREAT
FOR STRONG TO SEVERE STORMS AS DISCUSSED IN SPC PRODUCTS.

THE AFOREMENTIONED VIGOROUS 500 MB SHORTWAVE WILL MOVE FROM NORTH
DAKOTA UP INTO CANADA ON TUESDAY...PUSHING A STRONG COLD FRONT
INTO CENTRAL IOWA BY THE LATE AFTERNOON. THERE IS A FAIR AMOUNT OF
UNCERTAINTY AS TO HOW FAR SOUTHWARD THE FRONT WILL BE ABLE TO
PENETRATE INITIALLY WITH THE SHORTWAVE DEPARTING RAPIDLY TO THE
NORTHEAST...BUT WHEREVER IT RESIDES BY TUESDAY EVENING IT WILL
PROVIDE A FOCUS MECHANISM FOR THUNDERSTORM DEVELOPMENT...AND AGAIN
THERE IS SOME THREAT FOR SEVERE WEATHER WITH MOST PARAMETERS
LOOKING SOMEWHAT BETTER THAN THE DAY BEFORE. CONCURRENTLY ON
TUESDAY ANOTHER STRONG 500 MB SHORTWAVE WILL BE ROUNDING THE BASE
OF THE TROUGH OVER THE PACIFIC NORTHWEST...AND WILL SUBSEQUENTLY
DIG SOUTHWARD RESULTING IN A SLOWING LONGWAVE TROUGH THAT WILL
HAVE SIGNIFICANT IMPACTS ON THE REGION FOR THE REMAINDER OF THE
WEEK. IOWA WILL REMAIN EAST OF THE LONGWAVE TROUGH AXIS THROUGH
THURSDAY...LEADING TO A PROLONGED PERIOD OF SOUTHWESTERLY FLOW AND
PRECIPITATION CHANCES NORTHWEST OF THE NEARLY STALLED SURFACE
FRONT. DURING THIS TIME FRAME THERE IS AGAIN SOME UNCERTAINTY
REGARDING JUST HOW FAR THE TROUGH/FRONT WILL BE ABLE TO
ADVANCE...AND WHETHER ESPECIALLY OUR NORTHWESTERN ZONES WILL BREAK
OUT OF THE BACK OF THE PRECIPITATION SWATH OR WHETHER THEY WILL
REMAIN UNDER IT LIKE THE SOUTHEAST. IN ANY EVENT HAVE CONTINUED
THE UPWARD POP TREND AS THE OVERALL SETUP FOR A PROLONGED RAINFALL
EVENT IS CONVINCING...AND LIKEWISE HAVE CONTINUED TO TREND DAYTIME
TEMPERATURES DOWNWARD FOR THE LATTER HALF OF THE WEEK.

BY LATE THURSDAY A 500 MB LOW WILL CLOSE OFF SOMEWHERE NEAR IOWA
AND BECOME TRAPPED WITHIN A DEVELOPING BLOCKING
PATTERN...REMAINING NEARBY OR OVERHEAD THROUGH AT LEAST SUNDAY AND
EXTENDING THE COLD AND GENERALLY WET WEATHER PATTERN THROUGH THE
WEEKEND. AS THE LOW BECOMES OCCLUDED AND SITS OVERHEAD THE
AVAILABLE ATMOSPHERIC MOISTURE WILL SLOWLY DIMINISH SO RAIN
CHANCES WILL BECOME MORE SCATTERED AND INTERMITTENT...HOWEVER AT
THIS RANGE THERE IS NO WAY TO PREDICT THE DETAILS OF THIS
EVOLUTION SO HAVE LEFT THE POPS BROAD BRUSHED IN THE EXTENDED WITH
CONTINUED COOL TEMPERATURES. IN FACT...THE CURRENT FORECAST WOULD
MAKE THE FIRST SEVERAL DAYS OF MAY ONE OF THE COOLEST SUCH PERIODS
ON RECORD IN THE LAST SEVERAL DECADES. IT IS EVEN POSSIBLE THAT
LIGHT SNOW COULD FALL ACROSS THE NORTH ON THURSDAY MORNING AND/OR
FRIDAY MORNING...WHICH IF IT OCCURS WOULD BE THE FIRST SNOW IN
IOWA IN MAY SINCE 1997. HOWEVER...THINGS WILL NEED TO LINE UP JUST
RIGHT FOR THAT TO HAPPEN.

ALTHOUGH IT IS IN THE FAR FORECAST PERIODS...IT DOES APPEAR
PROBABLE THAT ONCE THE BLOCK BREAKS AND THE LARGE 500 MB GYRE
FINALLY MOVES OFF TO THE EAST THERE SHOULD BE A PERIOD OF RIDGING
ALLOWING FOR SOME TEMPERATURE REBOUND EARLY NEXT WEEK.

&&

.AVIATION...29/06Z
ISSUED AT 1200 AM CDT MON APR 29 2013

IMMEDIATE CONCERN WILL BE EVOLUTION OF WEAK ELEVATED CONVECTION
OVER FAR NW IA AND SRN MN. SUFFICIENT LARGER SCALE FORCING EXISTS
TO MAINTAIN IT OVER NRN IA INTO THE EARLY MORNING HOURS. HAVE
EXPLICITLY MENTIONED IT AT KMCW BUT CONFIDENCE IS NOT GREAT ENOUGH
BEYOND VCSH A TIER SOUTH AT KFOD/KALO. OTHER UPSTREAM NE/SD
SHOWERS MAY REACH CENTRAL IA MON MORNING. REMNANTS OF FRONT MAY
ALSO TRIGGER ADDITIONAL CONVECTION SE LATE IN THE DAY AS SUGGESTED
BY SEVERAL MODELS. HOWEVER THESE MODELS ALSO APPEAR TO BE OVER
DOING LOW LEVEL MOISTURE SO NOTHING MORE THAN VCSH WORDING FOR
KOTM IN LAST 6 HOURS WITH FAIRLY LOW CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...SMALL
Hazardous weather outlook, Apr 29, 4:30 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT MON APR 29 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
430 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...MAINLY NORTH OF
HIGHWAY 20. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...MAINLY SOUTH OF A LINE FROM ATLANTIC TO WATERLOO. SOME
OF THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND
STRONG WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN ON TUESDAY AFTERNOON AND
EVENING...AND PERSIST INTO WEDNESDAY ACROSS SOUTHEASTERN IOWA. ON
TUESDAY AFTERNOON AND EVENING SOME OF THE STORMS COULD BE STRONG
TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

In the hours before

Local storm report, Apr 29, 5:29 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     HAIL             FORT DODGE              42.51N 94.18W
04/29/2013  E1.25 INCH       WEBSTER            IA   TRAINED SPOTTER

            SPOTTER IN FORT DODGE REPORTS HAIL A LITTLE LARGER THAN
            QUARTERS.

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:25 AM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright65 min
Apr 29, 7:01 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin44 min
Apr 29, 7:43 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin47 min
Apr 29, 8:29 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy46 min
Apr 29, 9:16 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.